Mississippi, 2018

Lightning Strike in Mississippi, April 6, 2018

April 6, 2018 · NWS MEG · 1 event in 1 county or zone

Thunderstorms with cloud to ground lightning affected portions of northwest Mississippi during the late morning hours of April 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms with cloud to ground lightning affected portions of northwest Mississippi during the late morning hours of April 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 9:25 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 6, 9:25 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1025 AM CDT Fri Apr 6 2018

.DISCUSSION...

Skies remain cloudy across much of the forecast area this morning
with temperatures mainly in the 50s. The cold front extends along
the Ohio Valley across southern Missouri and into northwest Texas.
A large area of light to moderate rain continues to slowly move
across the southern half of the forecast area at this time. Rain
will continue throughout much of the day as the cold front
continues to push slowly south. It appears that with the clouds
and rain, temperatures will struggle to make it out of the 50s
this afternoon so will adjust forecast high temperatures.

ARS

&&

.PREV DISCUSSION... /issued 330 AM CDT Fri Apr 6 2018/

DISCUSSION...

An upper level trough will continue to dig across the central and
eastern half of the U.S. today into tonight. A strong cold front
will be dropping south out of the Central Plains today and push
across the Mid South tonight. Showers and thunderstorms should
continue to blossom across the region today in response to the
approaching upper trough. The stronger instability looks to remain
south of our forecast area at this time and this should limit the
overall severe weather threat. A few strong elevated storms may
impact our far southern counties with small hail and gusty winds,
otherwise not expecting much severe weather.

As the cold front drops south tonight, much colder air will filter
into the area. Another shortwave embedded within the large scale
trough should keep light precipitation ongoing north of the front.
The colder air should allow precipitation to gradually changeover
to a mix of snow, sleet, and rain across northern sections after
midnight. The wintry mix should continue to spread south into the
Interstate 40 corridor by sunrise, with a changeover to all light
snow across northeast Arkansas, the Missouri Bootheel, and
northwest Tennessee. In these areas, some light accumulations will
be possible, mainly on grassy surfaces, although some slick spots
could develop on elevated road surfaces such as bridges and
overpasses. Plan to hold off on winter weather advisories at this
time considering amounts should remain light. If heavier than
expected winter precipitation occurs, then winter weather
advisories may become necessary later tonight.

Any light precipitation should end from north to south on
Saturday morning. A return to dry but cold weather is expected by
Saturday afternoon. High temperatures will be as much as 20
degrees below normal. Freezing temperatures appear likely for much
of the Mid South for Saturday night into early Sunday morning
along with widespread frost. Freeze warnings will likely be issued
for much of the area for this time period.

High pressure will slide east on Sunday with continued dry weather
conditions and warmer temperatures, yet still below normal. A
series of weaker shortwave disturbances aloft will move through
the region Sunday night through Monday night. This may bring
additional showers to the region. Temperatures should warm up
further by Monday, but a weak cold front will bring a return to
cooler temperatures on Tuesday.

Upper level ridging will finally build back over the region for
the middle to end of next week along with returning low level
southerly flow. This will bring an appreciable warm up back to
near and even slightly above average temperatures. Another
stronger storm system should impact the region by the end of next
week. This will bring a return to showers and thunderstorms by
next Friday along with a potential severe weather threat. Stay
tuned.

JLH

&&

.AVIATION...
12Z TAFs

VFR ceilings gradually expected to deteriorate to MVFR conditions
this morning and IFR conditions by this afternoon. Showers
expected through the day with some thunderstorms possible
at MEM and especially at TUP later this afternoon into this
evening. As the cold front moves south across the area,
precipitation will change over to a mix of rain, sleet, and snow
before ending Saturday morning. South winds will become gusty
today and veer northwest/north with frontal passage and remain
gusty.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 6, 3:09 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CDT Fri Apr 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
409 AM CDT Fri Apr 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk for Severe Thunderstorms across far
southern portions of the Mid South this afternoon and evening.
Isolated large hail and gusty winds will be possible with the
strongest storms.

A changeover from rain to a wintry mix is expected late tonight.
Minor snow and sleet accumulations will be possible across
northeast Arkansas, the Missouri Bootheel, and northwest
Tennessee. A few slick spots may develop late tonight on bridges
and overpasses in these locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow and sleet will be possible early Saturday morning along
and north of the Interstate 40 corridor. Little to no snow
additional snow and sleet accumulations are expected.

Freezing temperatures will likely occur over much of the Mid
South early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Localized and brief spotter activation may be needed across
portions of north Mississippi later this afternoon and evening.

JLH

The radar

The Memphis radar (KNQA), 74 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tate

When
April 6, 10:30 AM CST to 10:31 AM CST
Where
Tate County, 0.37 mi NNW of Coldwater
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.685, -89.973

Lightning sparked a garage fire at a residence along Peyton road in Coldwater.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749227.